Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 156, NWS Charleston, WV

September 9, 2009Fayette County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 9, 2009, 3:51 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2009, 3:51 PM EDT (19:51 UTC)
Expired
Sep 9, 2009, 4:30 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:31 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 1:31 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT WED SEP 9 2009

.SYNOPSIS...
UPPER LEVEL LOW HANGS AROUND THROUGH THURSDAY...WITH SCATTERED
SHOWERS AND THUNDER FOR SOME LOCATIONS. THE LOW GRADUALLY EXITS
FRIDAY...GIVING WAY TO UPPER RIDGE AND DRIER AIR OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...UPPER LEVEL LOW OVER EASTERN KY HAS
GENERATED SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...MAINLY
OVER SOUTHERN WV AND OUR SW VA COUNTIES. ISOLATED THUNDERSTORMS HAVE
ALSO BEGUN TO SPRING UP THIS MORNING EAST OF CRW. SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE THIS AFTERNOON WITH
DAYTIME HEATING. BEST CHANCES STILL APPEAR TO BE OVER THE SOUTHERN
HALF OF THE CWA WHERE THE BEST INSTABILITY AND MOISTURE EXIST. IN
ADDITION TO THE UPPER LOW OVER EASTERN KENTUCKY...A SECONDARY LOW
OVER EASTERN PA/MD HAS GENERATED SHOWERS OVER EASTERN OH/SW PA.
THESE SHOWERS ARE EXPECTED TO MOVE INTO OUR NORTHERN WV AND SE OHIO
ZONES WITHIN THE NEXT COUPLE OF HOURS. WITH THE OVERALL LIGHT FLOW
PATTERN IN PLACE...STORMS WILL NEED TO BE MONITORED FOR POTENTIAL
WATER ISSUES.

PREVIOUS DISCUSSION FOLLOWS...
ONE UPPER LOW IS CURRENTLY CENTERED OVER NORTHCENTRAL KENTUCKY AND
ANOTHER IS OVER NORTHWESTERN VIRGINIA. MODELS FORECAST THESE TWO TO
ROTATE AROUND EACH OTHER THIS PERIOD...WITH THE NET EFFECT OF A
BROAD UPPER LOW CENTERED OVER OUR CWA BY THURSDAY MORNING.

JUST LOOKING AT THE UPPER LEVEL FEATURES...IT DOES LOOK TEMPTING TO
THROW HIGH POPS ACROSS THE ENTIRE AREA TODAY. HOWEVER...THE VERTICAL
MOTION AND THERMODYNAMICS FIELDS TELL A DIFFERENT STORY. MOISTURE IS
NOT THAT IMPRESSIVE...AROUND 1 TO 1.3 INCHES...WITH HIGHEST VALUES
IN THE SOUTH. THERE IS LITTLE LOW LEVEL FOCUSING AS SURFACE RIDGE OF
HIGH PRESSURE EXTENDS SOUTHWESTWARD FROM NEW ENGLAND ACROSS OUR
AREA...ACTUALLY LEADING TO SOME DOWNSLOPING WEST OF THE MOUNTAINS.
ATMOSPHERIC SOUNDINGS SHOW MARGINAL CAPE WITH HEATING...EXCEPT
BETTER DOWN SOUTH WITH MORE MOISTURE. MOST OF THE UPPER SUPPORT WITH
THE NORTHERN VIRGINIA UPPER LOW WILL BE NORTH IN PENNSYLVANIA AS THE
LOW SHIFTS WEST NORTHWEST. THUS...THE BETTER DYNAMICS...MOISTURE AND
INSTABILITY LOOK TO BE WITH THE KENTUCKY UPPER LOW AS IT DROPS
SOUTHEAST ACROSS OUR SOUTHERN AREAS.

INITIALLY...A TROUGH AXIS FROM THE KENTUCKY UPPER LOW EXTENDING
EASTWARD ACROSS THE SOUTHERN WV COAL FIELDS IS SUPPORTING ISOLATED
ELEVATED NOCTURNAL CONVECTION. THIS WILL DECREASE SIGNIFICANTLY AS
THE TODAY FORECAST GETS UNDER WAY. THUS...FOR TODAY...THERE WILL BE
A STRONG GRADIENT OF CAT POPS IN THE SOUTH TO SLIGHT CHANCE POPS
CENTRAL AND NORTH TODAY. OUTSIDE OF THE EARLY MORNING
ACTIVITY...INSERTED THUNDER ONLY ACROSS THE SOUTH...WITH JUST
ISOLATED SHOWERS CENTRAL AND NORTH. MODEL TEMP GUIDANCE CLOSE AND
LOOKS GOOD. EXCEPT POSSIBLY ACROSS THE FAR SOUTH WITH ANY SLOW
MOVING THUNDERSTORMS...DO NOT EXPECT WATER PROBLEMS.

MOST OF THE SHOWERS WILL DISSIPATE BY EARLY EVENING...EXCEPT ACROSS
THE FAR SOUTH WHERE SOME UPPER SUPPORT CONTINUES. MODEL TEMP
GUIDANCE TONIGHT AGAIN CLOSE AND LOOKS REASONABLE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE MAIN THEME THIS PERIOD IS THE UPPER LOW STILL SPINNING OVER THE
REGION...THEN GRADUALLY GIVING WAY TO RIDGING AS WE HEAD INTO THE
WEEKEND. WHILE NAM REMAINS THE MODEL THAT RETROGRADES THE LOW
FARTHEST WEST /AND SLOWEST WITH THE EVENTUAL NORTHEASTWARD PUSH OUT
OF OUR AREA/...ITS SOLUTION IS NOT AS EXTREME NOW AS IT WAS
PREVIOUSLY. CONVERSELY...THE GFS REMAINS THE QUICKEST TO KICK THE
LOW EAST...BUT NOT AS FAST AS IN PREVIOUS RUNS. THE 12Z ECMWF IS
SOMEWHERE IN BETWEEN. ODDLY ENOUGH...THE GEM AND SREF SUGGEST THE
ACTUAL CENTER OF CIRCULATION FOR THE UPPER LOW WILL STAY ALONG OR
JUST EAST OF THE APPALACHIAN SPINE AFTER IT CROSSES...INSTEAD OF
RETROGRADING BACK INTO THE UPPER OHIO VALLEY LIKE THE REST OF THE
MODELS. WHILE THERE ARE DIFFERENCES...THERE IS ALSO SOME CONVERGING
OF SOLUTIONS COMPARED TO PRIOR RUNS. MY FORECAST REPRESENTS A
BLEND...IN HOPES OF REFLECTING THE COMMON TARGET THAT THE MODELS
APPEAR TO BE TRYING TO REACH.

FOR THURSDAY...EITHER THE RETROGRADING UPPER LOW OR AT LEAST A
VORTICITY LOBE APPEARS SET TO MOVE INTO THE SOUTHWESTERN TO SOUTHERN
ZONES. I PLACED CHANCE POPS IN THE SOUTHERN ZONES...AS WELL AS
AGAINST THE EAST SLOPES WITH THE MOIST FLOW ON THE NORTHERN SIDE OF
THE CIRCULATION RUNNING INTO THE MOUNTAINS...BUT MUCH OF LOWLANDS
LOOKS TO STAY DRY ESPECIALLY NORTH. BY FRIDAY...UPPER LOW WILL BE
EXITING YET STILL ALSO IN OUR VICINITY...HOWEVER...DRIER AIR WILL BE
WORKING INTO THE CIRCULATION. PRECIPITABLE WATER WILL BE DROPPING
WELL UNDER AN INCH AND A QUARTER...EVEN UNDER AN INCH ACCORDING TO
THE NAM. COVERAGE OF ANY SHOWERS WILL BE VERY LIMITED...AND I ONLY
PLACED LOW CHANCE POPS IN THE MOUNTAINS. ALL MODELS TRANSITION TO
UPPER LEVEL RIDGING BY SATURDAY...YIELDING A DRY PLEASANT DAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
HAVE GONE WITH HPC THINKING WITH SOME MINOR TWEAKS. UPPER LOW
SHOULD CONTINUE TO MOVE EAST WITH UPPER RIDGING DEVELOPING ACROSS
AREA OVER THE WEEKEND. LOW PRESSURE...AT THE SURFACE AND
ALOFT...WILL DRIFT EASTWARD FROM THE PLAINS THROUGH THE PERIOD. AN
ASSOCIATED FRONT WILL PUSH EAST INTO THE REGION TUESDAY INTO
WEDNESDAY.

SUNDAY SHOULD BE MAINLY DRY...WITH MAINLY DIURNAL PRECIPITATION
MONDAY AND TUESDAY.

HPC TEMP GUIDANCE LOOKED GOOD AND WAS GENERALLY FOLLOWED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
18Z WEDNESDAY THROUGH 18Z THURSDAY...
AN UPPER LEVEL LOW OVER THE REGION WILL GENERATE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER SOUTHERN WV
AND SW VA. MUCH OF THE THUNDERSTORM/SHOWER ACTIVITY WILL DISSIPATE
AFTER SUNSET...HOWEVER SHOWERS WILL CONTINUE TO LINGER OVER THE
HIGHER TERRAIN. EXPECT HEAVY RAIN...REDUCED VISIBILITIES...AND SMALL HAIL IN
VICINITY OF THUNDERSTORMS. PATCHY DENSE FOG IS EXPECTED TO DEVELOP
AGAIN TONIGHT...ESPECIALLY IN AREAS WHERE PRECIPITATION OCCURS TODAY
AND WHERE CLEARING TAKES PLACE.

AFTER 18Z THURSDAY...
NO WIDESPREAD AVIATION RESTRICTIONS ANTICIPATED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...SL/JMV
SHORT TERM...MDP
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Sep 9, 9:57 AM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EDT WED SEP 9 2009

OHZ066-067-075-076-083>086-WVZ009>011-101400-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
957 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
101400-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
957 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE SEEN . IF THESE
LINGER OVER THE SAME SMALL STREAM BASIN...SMALL STREAM FLOODING
COULD RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Sep 9, 12:06 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 PM EDT WED SEP 9 2009

WVZ025-026-034-035-091630-
BOONE-LOGAN-RALEIGH-WYOMING-
1206 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT BOONE...EAST CENTRAL LOGAN...
NORTHEASTERN WYOMING AND WESTERN RALEIGH COUNTIES...

AT 1201 PM EDT...STRONG...ALOQ MOVING THUNDERSTORMS WERE ALONG A
LINE FROM VAN TO NAOMA TO LESTER...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN UP TO ONE AND ONE HALF INCHES WITHIN AN HOUR
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO PRENTER...
JEFFREY...FOSTER...BLAIR...SHARPLES...HERNDON...MABEN...KOPPERSTON...
NAOMA...BOLT...STICKNEY...ARNETT...WHARTON...VAN...BALD KNOB...
WHITESVILLE...TWIN FALLS STATE PARK...SOPHIA...RHODELL...MULLENS...
MADISON...LESTER AND GLEN DANIEL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Sep 9, 12:32 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1232 PM EDT WED SEP 9 2009

WVZ013-025-026-033>035-091700-
BOONE-LINCOLN-LOGAN-MCDOWELL-RALEIGH-WYOMING-
1232 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL AFFECT BOONE...MCDOWELL...NORTHEASTERN
LOGAN...RALEIGH...SOUTH CENTRAL LINCOLN AND WYOMING COUNTIES...

AT 1228 PM EDT...STRONG SLOW MOVING THUNDERSTORMS WERE ALONG A LINE
FROM TURTLE CREEK TO SOPHIA TO BRADSHAW.   THESE STORMS ARE NEARLY
STATIONARY.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN OF UP TO AN INCH WITHIN AN HOUR WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FALL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS ARE
ALSO CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO ALKOL...
PRENTER...TURTLE CREEK...JEFFREY...FOSTER...ASHFORD...RACINE...
SETH...BLAIR...SHARPLES...VERDUNVILLE...AVONDALE...ELBERT...
MAYBEURY...COALWOOD...CUCUMBER...JOLO...JENKINJONES...PANTHER...COAL
MOUNTAIN...HERNDON...CLEAR FORK...WOLF PEN...MABEN...CYCLONE...
KOPPERSTON...JOSEPHINE...NAOMA...BOLT...GHENT...ARTIE...DOROTHY...
STICKNEY...ARNETT...WHARTON...VAN...MUD...JULIAN...HANOVER...DRY
CREEK...BAILEYSVILLE...BALD KNOB...WHITESVILLE...WELCH...WAR...TWIN
FALLS STATE PARK...SYLVESTER...STANAFORD...SOPHIA...SHADY SPRING...
RHODELL...PROSPERITY...PINEY VIEW...PINEVILLE...OCEANA...NORTHFORK...
MULLENS...MADISON...MACARTHUR...MABSCOTT...LESTER...KIMBALL...
KEYSTONE...IAEGER...GLEN DANIEL...GARY...DAVY...DANVILLE...DANIELS...
CRAB ORCHARD...COAL CITY...CHAPMANVILLE...BRADSHAW...BRADLEY...
BECKLEY...BEAVER AND ANAWALT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 137...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 52.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Sep 9, 2:26 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT WED SEP 9 2009

WVZ027-036-037-091915-
CLAY-FAYETTE-NICHOLAS-
226 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAYETTE...SOUTHERN
CLAY AND WESTERN NICHOLAS COUNTIES...

AT 224 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SUMMERSVILLE...MOVING WEST AT 15
MPH.

THIS STORM WILL PRODUCE SMALL HAIL. EXPECT INTENSE LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO BICKMORE...
INDORE...KESSLERS CROSS LANES...DRENNAN...MUDDLETY...CANVAS...SWISS
AND SUMMERSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Sep 9, 2:50 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT WED SEP 9 2009

WVZ005-006-013-091945-
CABELL-LINCOLN-WAYNE-
250 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHWESTERN LINCOLN AND SOUTHERN CABELL COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR SALT ROCK...MOVING
WEST AT 5 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO ONA...SALT
ROCK...LAVALETTE...WEST HAMLIN...WAYNE...PEA RIDGE...HUNTINGTON...
BEECH FORK STATE PARK AND BARBOURSVILLE.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 8 AND 25 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Sep 9, 3:39 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT WED SEP 9 2009

WVZ015-036-092030-
FAYETTE-KANAWHA-
339 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA AND
NORTHWESTERN FAYETTE COUNTIES...

AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SMITHERS...MOVING NORTHWEST AT 20
MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO POND GAP...
SMITHERS...PRATT...POWELLTON...MONTGOMERY...HAWKS NEST STATE PARK...
HANDLEY...GLASGOW...GAULEY BRIDGE...EAST BANK...COAL FORK AND CEDAR
GROVE.

THIS WILL IMPACT

THE WEST VIRGINIA TURNPIKE NEAR MILE MARKER 74.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.